Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 168, NWS San Angelo, TX

August 15, 2021Coke County, Runnels County, Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Aug 15, 2021, 3:47 AM CDT for Coke County, Runnels County, Tom Green County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 3:47 AM CDT (08:47 UTC)
Expired
Aug 15, 2021, 4:08 AM CDT
In force
21 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
50.0 mph

Counties Coke County, TX, Runnels County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 55 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WUUS54 KSJT 150847
SVRSJT
TXC081-399-451-150930-
/O.NEW.KSJT.SV.W.0168.210815T0847Z-210815T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
347 AM CDT Sun Aug 15 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Coke County in west central Texas...
  Northeastern Tom Green County in west central Texas...
  West central Runnels County in west central Texas...

* Until 430 AM CDT.

* At 346 AM CDT, a severe thunderstorm was located over Maverick,
  moving southwest at 5 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Maverick, Bronte and Tennyson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3192 10019 3174 10006 3159 10027 3188 10044
TIME...MOT...LOC 0846Z 060DEG 6KT 3179 10020 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PO
2 follow-up statements
815 
WWUS54 KSJT 150902
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
402 AM CDT Sun Aug 15 2021

TXC081-399-451-150930-
/O.CON.KSJT.SV.W.0168.000000T0000Z-210815T0930Z/
Coke TX-Tom Green TX-Runnels TX-
402 AM CDT Sun Aug 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHEASTERN COKE...NORTHEASTERN TOM GREEN AND WEST CENTRAL
RUNNELS COUNTIES...

At 400 AM CDT, a severe thunderstorm was located near Maverick, and
is nearly stationary.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Maverick, Bronte and Tennyson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3192 10019 3174 10006 3159 10027 3188 10044
TIME...MOT...LOC 0900Z 060DEG 6KT 3178 10022 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PO
923 
WWUS54 KSJT 150908
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
408 AM CDT Sun Aug 15 2021

TXC081-399-451-150917-
/O.CAN.KSJT.SV.W.0168.000000T0000Z-210815T0930Z/
Coke TX-Tom Green TX-Runnels TX-
408 AM CDT Sun Aug 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COKE...
NORTHEASTERN TOM GREEN AND WEST CENTRAL RUNNELS COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3192 10019 3174 10006 3159 10027 3188 10044
TIME...MOT...LOC 0906Z 060DEG 6KT 3177 10023 

$$

PO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:51 AM CDT, 56 minutes earlier.

Area forecast discussion, Aug 15, 2:51 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
251 AM CDT Sun Aug 15 2021

...New SHORT TERM...

.SHORT TERM...
(Today and tonight)
Issued at 250 AM CDT Sun Aug 15 2021

A minor upper level disturbance will provide just enough support for
scattered rain showers and thunderstorms this morning. As the ridge
continues to break down, expect this type of activity to continue
through this afternoon and into the evening. For tonight, much of
the model guidance shows this activity largely dissipating.
Otherwise, expect lower temperatures in the middle 80s to lower 90s
due to the increase in cloud cover. Tonight's low temperatures will
settle into the upper 60s to lower 70s.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 233 AM CDT Sun Aug 15 2021

Monday, wind flow will be pretty weak at all levels, but generally
out of the south to southeast at the surface and low levels with
decent precipitable water values of around 1.3-1.5 inches. The
capping inversion will likely break in the afternoon, allowing for
isolated to scattered showers/thunderstorms in the afternoon and
evening, with highest chances south of I-20. Some strengthening of
the 850 mb thermal ridge should bring some warming, with highs
Monday in the low 90s.

An upper level trough is projected to move down into the TX
Panhandle Tuesday, and move into North and Central TX Tuesday
evening. The trough will bring good lift and also bring higher
moisture into the region, with precipitable water values rising to
1.7-2.0 inches. The enhanced lift will combine with the moisture and
instability (ML CAPE of above 1000 J/KG) to likely bring scattered
to numerous showers and storms across the region Tuesday and Tuesday
evening. With the increase in cloud cover, expect slightly cooler
highs in the 87-93 degree range.

Although the aforementioned trough will likely weaken by Wednesday,
it may still be lingering in the region and provide enough lift to
help break the capping inversion in the afternoon, resulting in
isolated to scattered showers/storms in the afternoon and evening. A
little more sunshine could help bring some warming Wednesday, with
highs in the 88-95 degree range.

The high precipitable water values of 1.6-1.9 inches continue on
Thursday and Friday, but rain chances will be less due to an
increase in subsidence. Desipite this, some isolated storms could
develop in the afternoon once again both days. Meanwhile, more
sunshine and a warming 850 mb thermal ridge will bring additional
warming with highs in the 91-97 degree range Thursday, and 93-98
degree range Friday.

Locally heavy rainfall will be possible with any showers/storms
during the long-term, especially Tuesday through Friday due to the
very high moisture content and slow shower/storm movement at times.
Areas that see repeated heavy rains could see an increased flooding
threat this week.

Look for a decrease in rain chances Saturday as the upper level
ridge over the region strengthens. Highs are forecast to be in the
91-98 degree range.

&&

.AVIATION...
(06Z TAFS)
Issued at 1225 AM CDT Sun Aug 15 2021

VFR conditions should prevail through the TAF period. However, we
may see some scattered thunderstorms develop late on Sunday
morning. Afterwards, some isolated pockets of rain are possible
through Sunday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 90  70  92  71 /  30  10  30  20
San Angelo 	 90  69  92  70 /  40  20  40  20
Junction 	 89  70  92  71 /  50  20  50  20
Brownwood 	 90  70  92  71 /  40  20  30  10
Sweetwater 	 89  69  91  70 /  30  10  30  20
Ozona      	 86  69  90  69 /  40  20  50  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...41
LONG TERM....SJH
AVIATION...41
Hazardous weather outlook, Aug 14, 2:53 PM CDT, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
253 PM CDT Sat Aug 14 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-152000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
253 PM CDT Sat Aug 14 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon through tonight. Storms
will be capable of producing locally heavy rainfall and
occasional lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday through Tuesday. These storms
will be capable of producing locally heavy rainfall, gusty winds,
and occasional lightning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 15, 3:34 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service San Angelo TX
334 AM CDT Sun Aug 15 2021

TXZ065-066-072-150915-
Runnels TX-Tom Green TX-Coke TX-
334 AM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southeastern Coke,
northeastern Tom Green and west central Runnels Counties through 415
AM CDT...

At 334 AM CDT, Doppler radar was tracking a strong thunderstorm near
Maverick. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maverick, Bronte, Norton and Tennyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3193 10015 3174 10005 3159 10027 3188 10044
TIME...MOT...LOC 0834Z 063DEG 4KT 3179 10018

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SJH

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:34 AM CDTSpecial Weather StatementSJTRunnels41 min
Aug 15, 6:37 AM CDTAreal Flood AdvisorySJTCoke, Irion, Sterling, Tom Green2 hr
Aug 15, 7:16 AM CDTFlash Flood WarningSJTIrion, Tom Green119 min
Aug 15, 9:08 AM CDTAreal Flood AdvisorySJTMenard, Schleicher, Sutton112 min
Aug 15, 5:42 PM CDTSpecial Weather StatementSJTColeman33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.